Tornadoes · United States · New Mexico · 2019

EF0 tornado, Pep, New Mexico, May 26, 2019

This EF0 tornado ran 0.8 miles across Roosevelt County on May 26, 2019, touching down at 6:25 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 26, 2019
Touchdown
6:25 PM MDT (00:25 UTC)
Lifted
6:27 PM MDT (00:27 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Roosevelt County
Touchdown point
33.740, -103.430
Lift-off point
33.744, -103.417
Record number
1905261825-01

What the Weather Service recorded

A potent upper level storm system approaching New Mexico from the west interacted with deep moisture and very unstable conditions along a sharp dryline over eastern New Mexico on May 26, 2019. Dry showers and thunderstorms with strong downburst winds first developed along the Continental Divide by late morning before marching east into the Rio Grande Valley through the afternoon. Several locations within the Rio Grande Valley reported wind gusts in excess of 60 mph, including Los Lunas, Albuquerque, Santa Fe, and Taos. Wind damage was also reported as this activity moved across the central mountain chain into the Estancia Valley. Meanwhile, showers and thunderstorms fired up along the dryline in eastern New Mexico then quickly became severe with large hail, high winds, and several tornados. A violent supercell thunderstorm that moved through Union County during the late afternoon produced at least two tornadoes and three inch hail. Severe thunderstorms then evolved into a quasi-linear convective system over the Caprock region and resulted in a large area of high winds and large hail. Several more tornadoes developed along the southern edge of this line, including a spectacular wedge tornado near Dora. In addition to all the severe thunderstorms that impacted the region, many areas outside of thunderstorm activity in central and western New Mexico also reported strong southwest winds with gusts of 50 to 60 mph.

A storm chaser observed a brief tornado touchdown ahead of an approaching supercell thunderstorm to the southwest of Pep. The tornado structure was observed as a funnel cloud with dirt swirling around as the ground rotation.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at May 26, 5:43 PM MDT, 42 minutes earlier.

Area forecast discussion, May 26, 5:43 PM MDT, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
543 PM MDT Sun May 26 2019

.AVIATION...
00Z TAF CYCLE
Severe weather impacting much of the eastern plains through 03Z with
large hail, damaging winds and an isolated tornado. Winds will begin
to taper off after 00Z in the west and central area impacted by gusty
thunderstorms. VFR conditions expected everywhere after 06Z.

&&

.PREV DISCUSSION...224 PM MDT Sun May 26 2019...
.SYNOPSIS...
An active afternoon and evening of weather on the eastern plains as
convection is beginning to fire along the dry line. Dry thunderstorms
a concern farther west as well into the evening. The east will finally
dry out Monday as the west coast storm moves east toward the four
corners region late Monday. Strong winds are expected in southern and
especially eastern areas Monday afternoon. Showers will be delegated
to the northwest. Temperatures will turn cooler. The storm will move
away Tuesday leaving mostly dry and cool weather. The next trough
wills wing through Wednesday with a back door cold front into the
east Wednesday night. Return flow moisture may re-activate the eastern
plains with daily rounds of showers and storms for the end of the
week into the weekend.

&&

.DISCUSSION...
Severe weather a threat through early to mid evening across the
eastern plains with deep moisture and instability to go with decent
lower level inflow. Some dry storms with lots of high based CU
developing within the thin layer of mid-level moisture seen on
morning soundings in western and central NM. Strong outflow winds
may create some virga bombs into early evening in central and western
zones. Dry later tonight everywhere.

The western storm will move to the Great Basin Monday and four corners
region Monday night before lifting northeast Tuesday. Surface cold
front will follow from west to east Tuesday, with a weak back door
front sneaking into the northeast Tuesday night. Biggest concern
Monday will be the winds, with advisory criteria winds over much of
the south and east. Any showers/storms will be in the northwest
closest to the approaching system. Tuesday will be mostly dry with
less wind, but with below normal temperatures.

A weak short wave trough in the northwest flow will cross NM
Wednesday with showers and storms in the west and north and below
normal high temperatures continuing. A healthier back door front push
will move south across all the east Wednesday night. Return flow
moisture Thursday into the weekend may set up another dry line in
the east with daily rounds of showers and thunderstorms. High
temperatures will increase while winds will not be too strong.

CHJ

&&

.FIRE WEATHER...
Strong south to southwest winds will begin to taper off after
sunset this evening. The threat of erratic gusty winds from dry
thunderstorm activity has increased over the western half of the
state focusing over the middle RGV then extending into the Central
Highlands and far Northeast Highlands this evening. Meanwhile, the
dryline is oriented just west of the Pecos River, and just east of
Las Vegas to Raton this afternoon. Strong to severe storms will
develop along this line before quickly moving northeast capable of
producing frequent lightning, large hail, locally heavy rainfall, and
strong downburst winds.

Strong southwest winds peak in strength Monday, focusing through
FWZ103 with peak gusts up to 50kts. The dryline will keep early
morning moisture roughly one county deep into eastern NM Monday, but
will quickly advance eastward into TX in the afternoon. MinRHs
plummet as a result across the east. Ventilation remains excellent
Tuesday with cooler temperatures and winds turning westerly behind a
Pacific cold front. Showers will favor the northern high terrain
Monday night into Tuesday. Lighter winds for the rest of the week,
backdoor cold front will replenish moisture through the eastern
plains Wednesday with return moisture from the Gulf late in the week.
Temperatures also trend back up Wed-Fri.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ505>508-516-518>529-532-533-537>540.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ106-107-109.

&&
Hazardous weather outlook, May 26, 3:51 AM MDT, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
351 AM MDT Sun May 26 2019

NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
351 AM MDT Sun May 26 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms for the eastern
plains of New Mexico this afternoon into the early evening hours.
The primary hazards will be large hail and damaging winds; however,
a tornado or two cannot be ruled out. Meanwhile, virga showers and
downburst winds are possible across central New Mexico during the
afternoon hours.

Widespread strong winds will impact areas along and south of the
Interstate 40 corridor in western and central New Mexico and lee of
the central mountain chain. Peak wind gusts up to 50 mph will result
in hazardous cross winds. Low relative humidities will combine with
the winds to create critical fire weather conditions for areas along
and south of southern McKinley to Torrance counties. Any fires that
develop will have the ability to spread rapidly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to damaging winds are forecast for the northeast and central
highlands in eastern New Mexico on Monday afternoon. This will also
create dangerous cross winds along the Interstate 40 corridor from
Clines Corners to Santa Rosa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 12pm to 9pm MDT for areas
along and east of Colfax to Chaves Counties in eastern New Mexico
due to the potential for severe thunderstorms.

46

In the hours before

Local storm report, May 26, 5:57 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST 3 NNE LA CIENEGA        35.60N 106.11W
05/26/2019  M59 MPH          SANTA FE           NM   ASOS

            KSAF ASOS.

&&

EVENT NUMBER ABQ201902215

DAK
Local storm report, May 26, 5:58 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
05/26/2019  M66 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ201902217

GUYER
Local storm report, May 26, 6:00 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND GST 11 SE BOSQUE DEL APACHE 33.72N 106.74W
05/26/2019  M69 MPH          SOCORRO            NM   MESONET

            WHITE SANDS MISSILE RANGE - SULF

&&

EVENT NUMBER ABQ201902218

DAK
Local storm report, May 26, 6:02 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 W CLAYTON             36.45N 103.27W
05/26/2019  E0.88 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902219

DAK
Local storm report, May 26, 6:03 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
05/26/2019  M72 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ201902220

GUYER
Local storm report, May 26, 6:18 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
618 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 NW PLEASANT HILL      34.63N 103.16W
05/26/2019  M0.75 INCH       CURRY              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902221

DAK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

0.4 hours before the tornado, 229 km from the path. May 27, 2019.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1501 joules per kilogram, CIN -44, lifted condensation level 659 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 103 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-44 J/kg
Surface CAPE
2465 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

11.6 hours after it, 229 km from the path. May 27, 2019.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -76627, lifted condensation level 2056 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 37 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-76627 J/kg
Surface CAPE
221 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Melrose Gunary Ran (4MR), 71 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2019 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of May 26, 2019

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 261:15 AM CDTEF0McIntosh, OK0.275
May 261:23 AM CDTEF1Champaign, IL0.9250
May 261:27 AM CDTEF1Champaign, IL0.8250
May 261:35 AM CDTEF1Champaign, IL1.0250
May 261:44 AM CDTEF0Mayes, OK3.2300
May 262:30 AM CDTEF0Washington, AR1.5100
May 261:57 PM MDTEF0Bingham, ID1.8100$1,000
May 262:38 PM MDTUnratedProwers, CO0.320
May 262:54 PM MDTUnratedBent, CO0.320
May 264:36 PM CDTEF0Thomas, KS1.0100$42,000
May 264:10 PM MDTUnratedKiowa, CO0.320
May 264:38 PM MDTEF0Weld, CO0.025
May 264:53 PM MDTEF0Weld, CO0.025
May 264:55 PM MDTEF0Union, NM21.775
May 265:27 PM MDTEF0Weld, CO0.025
May 265:37 PM MDTEF0Adams, CO0.025
May 265:50 PM MDTEF0Union, NM2.650
May 265:58 PM MDTEF0Lincoln, CO0.050
May 266:04 PM MDTEF0Chaves, NM2.450
May 267:21 PM CDTEF1Franklin, NE1.9500$125,000
May 267:25 PM CDTEF0Oldham, TX0.350
May 268:02 PM CDTEF0Hartley, TX2.050
May 268:14 PM CDTEF0Hartley, TX5.275
May 267:20 PM MDTEF2Roosevelt, NM9.5200$2.0 million
May 267:57 PM MDTEF0Roosevelt, NM2.150
May 269:11 PM CDTEF0Bailey, TX5.050$50,000
May 269:22 PM CDTEF0Washington, KS0.150
May 269:56 PM CDTEF2Lamb, TX8.0100$150,000
May 2610:26 PM CDTEF0Castro, TX12.8100$100,000
May 2610:49 PM CDTEF1Gray, KS0.725$60,000
May 2610:51 PM CDTEF1Ford, KS1.925
May 2610:52 PM CDTEF1Ford, KS1.825
May 2611:07 PM CDTEF1Ford, KS3.150
May 2611:14 PM CDTEF0Hodgeman, KS1.725
May 2611:28 PM CDTEF1Hodgeman, KS1.325$60,000
May 2612:00 AM CDTEF1Pratt, KS8.9100
May 2612:25 AM CDTEF0Oldham, TX1.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.